Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Blacksburg, VA

April 19, 2002Montgomery County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 19, 2002, 1:07 PM EDT for Montgomery County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 2002, 1:07 PM EDT (17:07 UTC)
Expired
Apr 19, 2002, 1:30 PM EDT
In force
23 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Montgomery County, VA

The radar

The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:30 PM EDTThunderstorm WindBlacksburg, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 191707
SVRRNK
VAC121-191730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI APR 19 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 130 PM EDT.

* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MC DONALDS MILL...MOVING
  EAST AT 30 MPH.

SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE
  MC DONALDS MILL...
  ELLISTON...
  ELLISTON-LAFAYETTE...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END
06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 10:10 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Apr 19, 10:10 AM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1010 AM EDT FRI APR 19 2002

FORECAST CHALLENGES THIS AFTN IS POPS. CONVECTION CONTINUES TO FLARE
UP WEST OF BKW AND LWB...ASSOCIATED WITH WEAK UPPER LEVEL VORT AND
DIVERGENCE ALOFT. UPPER AIR SOUNDINGS DEPICT DRY LOW LEVELS...BUT
ARE VERY UNSTABLE. 12Z CAPE AT RNK WAS 1300 WITH LI OF -5...WHILE
GSO CAPE WAS 2300 AND LI OF -6. PWAT AROUND 1 INCH.

WITH LEFTOVER MOISTURE BOUNDARIES FROM LAST EVENINGS SHOWERS...PLUS
DIFFERENTIAL HEATING AND SOME UPPER LEVEL FEATURES...MOST AREAS WILL
SEE SCATTERED CONVECTION THIS AFTN...WITH BETTER CHANCES IN SE
WV...THE ALLEGHANY HIGHLANDS AND SRN SHD VLY WHERE BETTER DYNAMICS
EXIST. MAY HAVE TO BUMP POPS UP...BUT KEEP SLIGHT CHANCE IN THE
SOUTH.

TEMP-WISE...12Z TEMPS WERE COOLER THAN MOS...AND WITH DEBRIS
CLOUDINESS AROUND...CURRENT FORECAST HIGHS MAY BE TOO WARM. WILL
LOOK AT 15Z TEMPS B4 MAKING ANY FINAL DECISIONS ON HIGHS.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.